Rigid Ideals in Gorenstein Rings of Dimension One


Motivated by a conjecture of Huneke and Wiegand concerning torsion in tensor products of modules over local rings, we investigate the existence of ideals I in a one-dimensional Gorenstein local ring R satisfying \(\text {Ext}^{1}_{R}(I,I)= 0\).

This is a preview of subscription content, access via your institution.


  1. 1.

    Auslander, M.: Modules over unramified regular local rings. Illinois J. Math. 5, 631–647 (1961)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Auslander, M.: Functors and Morphisms Determined by Objects. In: Representation Theory of Algebras (Proceedings Conference, Temple Univ., Philadelphia, PA., 1976), 1–244. Lecture Notes in Pure Appl. Math., p 37. Dekker, New York (1978)

  3. 3.

    Bass, H.: On the ubiquity of Gorenstein rings. Math. Z. 82, 8–28 (1963)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Bourbaki, N.: Commutative Algebra. Chapters 8 and 9, Elements of Mathematics. Springer-Verlag, Berlin (2006)

    Google Scholar 

  5. 5.

    Bruns, W., Herzog, J.: Cohen-Macaulay Rings Cambridge Studies in Advanced Mathematics, vol. 39. Cambridge University Press, Cambridge (1993)

    Google Scholar 

  6. 6.

    Buchweitz, R.-O.: Contributions à la théorie des singularités: Déformations de Diagrammes, Déploiements et Singularités très rigides, Liaison algébrique. Thesis, University of Paris. available at https://tspace.library.utoronto.ca/handle/1807/16684(1981)

  7. 7.

    Celikbas, O.: Vanishing of Tor over complete intersections. J. Commut. Algebra 3, 169–206 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Celikbas, O., Wiegand, R.: Vanishing of Tor, and why we care about it. J. Pure Appl. Algebra 219, 429–448 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Iarrobino, A., Emsalem, J.: Some zero-dimensional generic singularities; finite algebras having small tangent space. Compositio Math. 36, 145–188 (1978)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Garcí a-Sánchez, P.A., Leamer, M.J.: Huneke-wiegand Conjecture for complete intersection numerical semigroup rings. J. Algebra 391, 114–124 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Goto, S., Takahashi, R., Taniguchi, N., Truong, H.L.: Huneke-wiegand conjecture and change of rings. J. Algebra 422, 33–52 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Herzinger, K.: The number of generators for an ideal and its dual in a numerical semigroup. Comm. Algebra 27, 4673–4690 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Herzog, J.: Homological properties of the modules of differentials. Soc. Bras. Mat., Rio de Janeiro, pp. 33–64 (1981)

  14. 14.

    Huneke, C., Ulrich, B.: Algebraic linkage. Duke Math. J. 56, 415–429 (1988)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Huneke, C., Ulrich, B.: The structure of linkage. Ann. Math. 126, 277–334 (1987)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Huneke, C., Wiegand, R.: Tensor products of modules and the rigidity of Tor. Math. Ann. 299, 449–476 (1994); Correction: Math. Ann. 338, 291–293 (2007)

  17. 17.

    Huneke, C., Jorgensen, D.A.: Symmetry in the vanishing of Ext over Gorenstein rings. Math. Scand. 93, 161–184 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Knörrer, H.: Cohen-Macaulay modules on hypersurface singularities. I. Invent. Math. 88, 153–164 (1987)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Lindo, H.: Trace ideals and centers of endomorphism rings of modules over commutative rings. J. Algebra 482, 102–130 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Peskine, C., Szpiro, L.: Liaison des variétés algébriques. I. Invent. Math. 26, 271–302 (1974)

    Article  MATH  Google Scholar 

  21. 21.

    Watanabe, J.: A note on Gorenstein rings of embedding codimension three. Nagoya Math. J. 50, 227–232 (1973)

    MathSciNet  Article  MATH  Google Scholar 

Download references


We thank Adam Boocher, Olgur Celikbas, and Graham Leuschke for helpful comments during the preparation of this work. We also are grateful to various referees for their detailed comments on an earlier version of this paper.


This article is based on work supported by the National Science Foundation under Grant No. 0932078000, while the authors were in residence at the Mathematical Sciences Research Institute in Berkeley, California, during the Fall semester of 2012. The first author was partially supported by NSF grant DMS-1460638; the second author partly supported by NSF grant DMS-1700985; the third author partly supported by Simons Collaboration Grants 209213 and 426885.

Author information



Corresponding author

Correspondence to Craig Huneke.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Huneke, C., Iyengar, S.B. & Wiegand, R. Rigid Ideals in Gorenstein Rings of Dimension One. Acta Math Vietnam 44, 31–49 (2019). https://doi.org/10.1007/s40306-018-00315-0

Download citation


  • Complete intersection ring
  • Gorenstein ring
  • Rigid module
  • Tensor product
  • Torsion

Mathematics Subject Classification (2010)

  • 13D07
  • 13C14
  • 13C99